Vol. 12, No. 7, 2018

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 7, 1559–1821
Issue 6, 1311–1557
Issue 5, 1001–1309
Issue 4, 751–999
Issue 3, 493–750
Issue 2, 227–492
Issue 1, 1–225

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors' Addresses
Editors' Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
Author Index
To Appear
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
When are permutation invariants Cohen–Macaulay over all fields?

Ben Blum-Smith and Sophie Marques

Vol. 12 (2018), No. 7, 1787–1821

We prove that the polynomial invariants of a permutation group are Cohen–Macaulay for any choice of coefficient field if and only if the group is generated by transpositions, double transpositions, and 3-cycles. This unites and generalizes several previously known results. The “if” direction of the argument uses Stanley–Reisner theory and a recent result of Christian Lange in orbifold theory. The “only if” direction uses a local-global result based on a theorem of Raynaud to reduce the problem to an analysis of inertia groups, and a combinatorial argument to identify inertia groups that obstruct Cohen–Macaulayness.

invariant theory, modular invariant theory, henselization, Stanley–Reisner, Cohen–Macaulay, commutative ring, finite group
Mathematical Subject Classification 2010
Primary: 13A50
Secondary: 05E40
Received: 26 February 2018
Revised: 16 May 2018
Accepted: 17 June 2018
Published: 27 October 2018
Ben Blum-Smith
Department of Natural Sciences and Mathematics
Eugene Lang College, the New School for Liberal Arts
New York City, NY
United States
Sophie Marques
Department of Mathematics and Applied Mathematics
University of Cape Town
Cape Town
South Africa